Neuroleptic malignant syndrome is a life-threatening reaction that may occur as a result of taking certain antipsychotic medicines. The exact cause of this syndrome is not known. But it may occur when the medicine causes a malfunction in the system that regulates the body's temperature.
The first signs of neuroleptic malignant syndrome include high fever and changes in a person's heart and breathing patterns. People who take antipsychotic medicines and develop these symptoms need to be seen immediately by a doctor.
Current as of: July 26, 2016
Author: Healthwise Staff
Medical Review: Kathleen Romito, MD - Family Medicine & Lisa S. Weinstock, MD - Psychiatry
To learn more about Healthwise, visit Healthwise.org.
© 1995-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Donations to UW Health are managed by the University of Wisconsin Foundation, a publicly supported charitable organization under 501(c)(3) of the Internal Revenue Code.